Is this common knowledge that I missed?

  1. I work on a busy telemetry unit. I just graduated last July, so I've been working about 7 months now. Just wondering if anyone had heard of something similar to what happened to one of my patients the other day, I was shocked.
    I admited a 70 yo lady-direct admit for a-fib with rvr late in the afternoon (I work days). She is alert and oriented, walkie-talkie, she feels slight palpitations, but she's basicly fine. Her rate was in the 150's, she was put on a Cardizem gtt right about shift change and the MD continued home meds (synthroid, fosamax and premarin) and began betapace. Next AM, I have patient again. MD d/c's cardizem, increases betapace and starts levaquin (CXR looked like pneunoia). I give her both betapace and levaquin about 1200. She is completly fine, she converted to SR in the 70's and wants to go home. About 1530, pt has 20sec run of v-tach on monitor. I run in, she's feeling a little dizzy, but is up on BSC and talking to me. BP is only 85/40 (she'd been 100's systolic). I call cardiologist, he says he'll she her on evening rounds. 20min later, monitor tech yells she v-tach again, I run and she's pulseless and unresponsive. Call a code, etc. We get her back transfer to unit etc... she okay (she's actually back on our floor walking around). But the Cardiologist says the reason she coded is because she went into torsades because of the combination of Levaquin, Betapace and Cardizem. I've looked extensively into Levaquin since then and it is listed as an interaction.
    I guess my question is, should I have questioned that combination of meds? or is that such a rare occurance that it's overlooked. Has this happened to anybody else? Would you think twice about giving betapace and levaquin in conjunction?:uhoh21:
    •  
  2. 9 Comments

  3. by   jmgrn65
    well you should know the meds you are giving and how they interact. For a new nurse that does mean looking up meds all the time. But anytime patients are on anti arrythmias (sp?) anything can happen. I don't know how about it being torsades without seeing it.
  4. by   traumaRUs
    No it is not a common reaction. From Dr Koop's site:

    "Some quinolones, including levofloxacin, have been associated with prolongation of the QT interval on the electrocardiogram and infrequent cases of arrhythmia. During post-marketing surveillance, rare cases of torsades de pointes have been reported in patients taking levofloxacin. These reports generally involved patients with concurrent medical con-ditions or concomitant medications that may have been contributory.

    The risk of arrhythmias may be reduced by avoiding concurrent use with other drugs that prolong the QT interval including class Ia or class III antiarrhythmic agents; in addition, use of levofloxacin in the presence of risk factors for torsades de pointes such as hypokalemia, significant bradycardia, and cardiomyopathy should be avoided. "

    http://www.drkoop.com/druglibrary/93...autions_5.html

    As a rule, I do not prescribe Levaquin for someone with a known arrhythmia and/or profound bradycardia. I have not seen Levaquin cause arrhythmia, but rather not do so also - lol.

    Please don't worry about this. Yes, you should know drug interactions but this is a small percentage of cases where this develops. As long as you know it is a possibility and you have taken the appropriate precautions, like telemetry monitoring, than you have covered your bases.

    Good luck and take care.
    Last edit by traumaRUs on Apr 4, '07 : Reason: Removed rude sentence...sorry.
  5. by   cardiac.cure03
    Wow, this thread is interesting to me in that I just had a pt last week receiving levaquin and amiodarone at the same time. Pharmacy calls up to the floor to notify me of the possible interaction causing torsades.

    So I call the doc to let him know, he gives the ok to continue both (I chart it!), and no reaction. Whew!

    I believe you handled the situation like any reasonable and prudent nurse would have.
  6. by   USAstudent
    Thanks for all the info!
    I know that a nurse should know if the medications they are giving interact and what to look for. But realisticly, if a patient is on ten medications, at least a couple will probably have some interaction on the books. How do you know when it actually will? When you look up a drug it has twenty other drugs that interact with it. I was just wondering if this was something that commonly happens and I had just never heard of it or if I just happened to see "a rare but serious side effect" as they say in the commericals. As far as it being torsades, it did not look like it at the bedside on our crash cart monitor, it looked like regular v-tach, but when I went back and looked at the telemetry strips in MCL it was torsades.

    Thanks to everybody for the advice!:spin:
  7. by   BrnEyedGirl
    USAStudent,...I think if you read up on Betapace this will make sense to you,.remember it is a beta "blocker",... so arrhythmias, even new ones are always possible,..this is a real, known adverse affect ,.although in the almost 8yrs I worked tele/step down I really didn't see it that often,..our hospital policy only allows a cardiologist to initiate betapace,.we do "betapace loading" as an inpatient,.72 hrs on telemetry,.watch for increase in PVC's, watch the QT interval etc,..would be curious to known what this pt's electrolytes looked like,.(bet his Mg was low )...you did the right thing,.you are correct if we tried to avoid every single adverse reaction we would never be able to treat alot of pts!!!!
    Welcome to the wonderful world of nursing!! I wish you the best of luck!!!!
  8. by   Mommy TeleRN
    I guess my questions is why did the doc prescribe both if they are known to interact like this? Must not be common rxn if he was ok with prescribing it?
  9. by   heartrn4duke
    Levaquin isn't even on our formulary because of this common reaction. Levaquin has alot of interactions with alot of meds. We have system of which a pharmacist reviews every non emergency med ordered and then it is dispensed. There are alot of other meds for pneumonia that are approriate. The doctor should have known, if they were a cardiologist. All I can say is double check your meds yourself and with a pharm if not sure.
  10. by   Lisa CCU RN
    Quote from heartrn4duke
    Levaquin isn't even on our formulary because of this common reaction. Levaquin has alot of interactions with alot of meds. We have system of which a pharmacist reviews every non emergency med ordered and then it is dispensed. There are alot of other meds for pneumonia that are approriate. The doctor should have known, if they were a cardiologist. All I can say is double check your meds yourself and with a pharm if not sure.
    That's what I'm saying. Doctors go to school a lot longer than we do and sometimes I just don't get why things like this happen or the nurse is not alerted.

    I am fully aware that the person that gives the drugs is responsible in the end, but geez.
  11. by   USAstudent
    Yeah, nobody at work suggested that I did something incorrectly. My charge nurse was very supportive-(30 years of telemetry experience and she said it never would have crossed her mind when she was giving the two together-said she'd never seen it actually happen-only knew that levaquin could theoretically cause dsythrmias, but had only seen it once). Anyways, two doctors were aware she was on both and our pharmacy supposedly also has an interaction/side effect check on non-emergent drugs-but I was never notified. Pharm actually called me early that day to tell me that some combinantion of drugs she was on could slightly increase her INR, but no warning on the possible torsades de pointe.....
    Again, I know it is my responsibility and I wish I had been the one to catch it-but all the checks failed also.
    FYI- the lady completly recovered with no neurological defiects, she spent less than 24hrs in the unit.

close